Colorado, 2018

Hail in Colorado, June 19, 2018

June 19, 2018 · NWS PUB · 9 events in 2 counties and zones

Severe thunderstorms produced hail up to the size of tea cups in El Paso county, while a severe storm produced hail up to the size of quarters in Baca county. Some of the larger reported hailstones with this event included hail up to the size of quarters near Peyton and Springfield, hail the size of hen eggs near Monument and Ramah and an impressive report of tea cup size hail near Black Forest…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms produced hail up to the size of tea cups in El Paso county, while a severe storm produced hail up to the size of quarters in Baca county. Some of the larger reported hailstones with this event included hail up to the size of quarters near Peyton and Springfield, hail the size of hen eggs near Monument and Ramah and an impressive report of tea cup size hail near Black Forest in northern El Paso county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 19, 1:47 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 19, 1:47 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
247 PM MDT Tue Jun 19 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 242 PM MDT Tue Jun 19 2018

Currently...GOES-16 water vapor imagery reveals a broad upper low
centered over the northern Rockies with its southern lobe
rotating through Colorado. An upper level jet associated with this
trough is poking into southwest Colorado, its left exit region
over eastern Colorado. The strong large-scale forcing combined
with favorable low level moisture has led to the development of
thunderstorms, mainly along the I-25 corridor north of EL Paso
County and in Las Animas and Baca Counties. SPC mesoanalysis
indicates MLCAPE generally between 1500 j/kg and 2000 j/kg, with
deep layer sheer of 40-50 knots. Cumulus clouds have developed
across the eastern and central mountains. Winds across the San
Luis Valley are gusting over 30 mph, and with low RH, is causing
brief period of critical fire weather conditions. Temperatures
across the plains span the mid 80s to low 90s, while the high
valleys are into the low 80s.

Tonight...Thunderstorm activity will persist across the forecast
area east of the mountains through much of the evening. Given
moderate CAPE and high shear, rotating storms are expected across
the forecast area with the potential to produce hail up to 2" in
diameter and damaging wind gusts. An isolated tornado or two will
also be possible, with the greatest potential over the Palmer Divide
where winds are backed and LCL's are lower. CAM's are consistent on
two distinct rounds of strong to severe thunderstorms. This first
round will continue to shift east to the far eastern plains by
around 8 PM. The next round will push south across the plains
thereafter from northwest to southeast. The threat should be over
across the I-25 corridor by midnight and far southeast plains not
until 5 AM or so. Given strong forcing, storm coverage will be
scattered to widespread, with flash flooding possible in situations
of training thunderstorms, especially over urban areas. Above
average TPW over 1" supports heavy rainfall.

Tomorrow...The upper trough accelerates east away from Colorado
leading to QG subsidence over the state as a ridge builds over the
southwest US and heights begin to rise. This pattern will lead to a
much calmer weather day compared to Tuesday. At the surface,
northerly flow behind the storm system will persist across the
plains through the morning before shifting east during the afternoon
and evening. This will help keep surface dew points in the 40s
during the afternoon. The lack of moisture combined with a lack of
strong large scale forcing will limit thunderstorm potential. With
weak energy in northwest flow, only an isolated and weak afternoon
thunderstorm or shower is forecast over the eastern mountains/Palmer
Divide/Raton Mesa or far eastern plains. Temperatures will be cooler
during the day, with highs forecast to be in the mid 80s across the
plains, low 80s in the high valleys, and mid 70s in Colorado
Springs.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 242 PM MDT Tue Jun 19 2018

Wed night a low pressure system over western NE will be moving
southeastward, and will move into central KS by Thu morning.  This
system will send a front thru southeast CO early Wed evening. There
will be the potential for some isolated showers/tstms over the
southeast plains and mtns, while the western areas are expected to
remain dry.

An upper level ridge will build over the area on Thu and the NAM has
dry weather acrs southeast and south central CO.  The GFS shows the
potential for just some isolated precip over the srn mtns in the
late afternoon or early evening hours, and then overnight it shows
precip potential for much of the southeast plains.  Temps Thu should
be around average acrs the southeast plains, and a little above
average in the San Luis Valley and Upper Arkansas River Valley.

On Fri and upper trof moving over the northern Rockies will flatten
the ridge over the area, and is expected to send a front into
southeast CO late in the day.  Precip chances generally look
confined to the far southeast plains, unless the ECMWF pans out,
which shows chances for precip over the mtns and plains.  Gusty
winds over the mtns and western areas on Fri, along with low
humidities, may lead to fire weather concerns.

Sat and upper low will be moving from the Pacific Northwest into the
Great Basin.  It looks dry over southern CO during the day Sat, but
a passing disturbance may bring some precip Sat evening and into the
late night.  There is a lot of uncertainty as to where the upper low
will track on Sun.  The ECMWF takes it acrs northern WY, while the
GFS moves it into northwest CO Sun evening. The model differences
continue into Mon...the ECMWF has the low center in central SD by
evening, with an upper ridge building over the Desert SW, while the
GFS keeps an upper trof over CO.  So, there is low confidence in the
forecast for Sun and Mon. Tue an upper ridge should be the main
feature affecting the area, with generally dry weather.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 242 PM MDT Tue Jun 19 2018

Thunderstorms will be possible near KPUB and KCOS terminals this
evening through close to midnight. However, confidence is not high
that thunderstorms will move directly over either terminal, as
coverage will remain isolated to widely scattered over the I-25
corridor. If thunderstorms do manage to move over a terminal, they
may cause gusty/erratic winds, hail, heavy rain, lightning, and CIGS
to MVFR. Thunderstorm coverage will shift east and expand across
most of the eastern Colorado plains through the evening. KALS will
remain dry through the period.

South/East winds at KCOS and KPUB will become northerly by late
afternoon/early evening with the passage of a front, from north to
south. Winds at KALS will stay out of the west through the evening
before becoming variable.

VFR conditions are expected at all three TAF sites through the
period except in the presence of a thunderstorm at KCOS and KPUB,
which would cause reduction to at least MVFR.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LINE
LONG TERM...28
AVIATION...LINE
Hazardous weather outlook, Jun 19, 10:44 AM MST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1144 AM MDT Tue Jun 19 2018

COZ058>089-093>099-201745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1144 AM MDT Tue Jun 19 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms are expected to
develop this afternoon over the Palmer Divide and Raton Mesa areas.
These storms will then become more numerous and spread across the
remainder of the plains late this afternoon and into the evening.

The main threats from these thunderstorms will be hail up to one
inch in diameter, wind gusts of around 50 mph, lightning and brief
periods of moderate to heavy rain. A few of the storms have the
potential of becoming severe this afternoon, especially across El
Paso County and the plains east of the I-25 corridor. These
storms will be capable of producing hail up to two inches in
diameter, wind gusts of 60 mph, frequent cloud to ground
lightning, periods of heavy rain, and possibly a tornado.

Thunderstorm activity is expected to diminish after midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered showers and thunderstorms will be possible
each day for the southeast mountains and plains, while the western
mountains and valleys remain hot and mostly dry. The main threat
with thunderstorms will be locally gusty winds up to 40 mph,
lightning, and some small hail at times. Increasing winds on
Friday will bring the potential for critical fire weather
conditions to return to the southwest mountains, San Luis Valley
and portions of Chaffee and Fremont counties.

Thunderstorms chances may increase again for the southeast
mountains and plains next weekend into early next week depending
on the track of another storm system and its associated cold
front.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the eastern plains,
especially over the Palmer Divide and across the far eastern plains
along the Kansas state line.

LINE/LINE

In the hours before

Special weather statement, Jun 19, 12:52 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
152 PM MDT TUE JUN 19 2018

COZ099-192030-
Springfield Vicinity/Baca County CO-
152 PM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
230 PM MDT...

At 152 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Stonington, or 14 miles northwest of Elkhart, moving
northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Baca
County.

LAT...LON 3699 10210 3700 10217 3713 10225 3721 10219
      3728 10204 3700 10204
TIME...MOT...LOC 1952Z 246DEG 5KT 3712 10211

KTS
Special weather statement, Jun 19, 1:19 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
219 PM MDT TUE JUN 19 2018

COZ099-192045-
Springfield Vicinity/Baca County CO-
219 PM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
245 PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Campo, or 21 miles west of Elkhart, moving northeast at
35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stonington.

LAT...LON 3699 10217 3700 10248 3731 10217 3717 10204
      3705 10204
TIME...MOT...LOC 2018Z 220DEG 29KT 3706 10229

KTS
Special weather statement, Jun 19, 1:43 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
243 PM MDT TUE JUN 19 2018

COZ081-192130-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
243 PM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 330 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm near
Westcreek, or 30 miles northwest of Colorado Springs, moving
northeast at 25 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Teller
and northwestern El Paso Counties.

A Tornado Watch remains in effect until 700 PM MDT for central and
east central Colorado.

LAT...LON 3913 10495 3907 10495 3903 10531 3907 10533
      3913 10533
TIME...MOT...LOC 2043Z 243DEG 21KT 3913 10526

kam
Special weather statement, Jun 19, 1:43 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
243 PM MDT TUE JUN 19 2018

COZ094-099-192130-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
243 PM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST
CENTRAL LAS ANIMAS COUNTIES UNTIL 330 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kim, or 39 miles southwest of Springfield, moving northeast at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Baca
and east central Las Animas Counties.

A Tornado Watch remains in effect until 700 PM MDT for southeastern
Colorado.

LAT...LON 3710 10331 3719 10338 3742 10309 3716 10286
TIME...MOT...LOC 2043Z 240DEG 18KT 3718 10328

KTS
Special weather statement, Jun 19, 2:02 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
302 PM MDT TUE JUN 19 2018

COZ099-192145-
Springfield Vicinity/Baca County CO-
302 PM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
345 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Stonington, or 15 miles west of Elkhart, moving
northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Baca
County.

A Tornado Watch remains in effect until 700 PM MDT for southeastern
Colorado.

LAT...LON 3699 10212 3700 10249 3725 10205 3704 10204
TIME...MOT...LOC 2101Z 235DEG 23KT 3709 10215

KTS
Local storm report, Jun 19, 2:48 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
348 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             4 SE STONINGTON         37.27N 102.13W
06/19/2018  M0.88 INCH       BACA               CO   TRAINED SPOTTER

&&

RMG

The radar

The Denver radar (KFTG), 83 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, El Paso

When
June 19, 3:00 PM MST to 3:10 PM MST
Where
El Paso County, 0.54 mi E of Monument
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.080, -104.870

Hail, El Paso

When
June 19, 3:00 PM MST to 3:14 PM MST
Where
El Paso County, 3.39 mi NE of Monument
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.110, -104.830

Hail, El Paso

When
June 19, 3:03 PM MST to 3:08 PM MST
Where
El Paso County, 1.48 mi NNE of Monument
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.100, -104.870

Hail, El Paso

When
June 19, 3:10 PM MST to 3:15 PM MST
Where
El Paso County, 1.48 mi NNE of Monument
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.100, -104.870

Hail, El Paso

When
June 19, 3:30 PM MST
Where
El Paso County, 3.45 mi N of Black Forest
Measured
3 in hail
Reported by
Public
Coordinates
39.070, -104.700

Hail, El Paso

When
June 19, 3:45 PM MST to 3:50 PM MST
Where
El Paso County, 6.84 mi WNW of Peyton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.080, -104.590

Hail, El Paso

When
June 19, 4:05 PM MST to 4:10 PM MST
Where
El Paso County, 6.84 mi WNW of Peyton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.080, -104.590

Hail, El Paso

When
June 19, 4:54 PM MST to 4:59 PM MST
Where
El Paso County, 1.07 mi E of Ramah
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.120, -104.150

Hail, Baca

When
June 19, 9:33 PM MST to 9:38 PM MST
Where
Baca County, 6.91 mi WNW of (Kspd)springfield Awos
Measured
1 in hail
Reported by
Public
Coordinates
37.310, -102.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767926, 767929, 767925, 767927, 767930, 767931, 767932, 767933, 767934.